Montana, 2016

Hail in Montana, July 6, 2016

July 6, 2016 · NWS GGW · 4 events in 3 counties and zones

A strong low pressure trough combined with a moderately-unstable atmosphere to produce some severe thunderstorms and sustain them across portions of eastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong low pressure trough combined with a moderately-unstable atmosphere to produce some severe thunderstorms and sustain them across portions of eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 6, 7:50 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 6, 7:50 AM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
850 AM MDT WED JUL 6 2016

.SHORT TERM...for northeast Montana...today through Fri...

Scattered showers are developing across central montana and will
continue moving into the central zones. Raised pops this morning
to account for this. Rest of forecast looked good. Of note,
stronger storms will be threatening the se zones through today.
TFJ

Previous discussion...
Upper low moving across the northern Rockies this morning
spreading mid to high level clouds over eastern Montana. This wave
will push a cold front across the state today. Modest instability
for thunderstorms but divergence aloft and good moisture feed
should produce a few wet storms this afternoon and overnight.

The upper low moves into the northern plains on Thursday with a
few lingering showers over the eastern zones. Upper ridge follows
with drier weather for Friday as the next low pressure system
begins to take shape off the Pacific Northwest.

Temperatures will be mainly in the 70s today and Thursday as the
low pressure moves over the region. Readings will rebound into the
80s with the ridge on Friday. Ebert

.LONG TERM...Fri night through Wed...

The upper flow pattern for Friday night places a ridge axis
slightly to our east and a closed low/storm system nudging up
against Vancouver Island. Therefore on Saturday upper flow will
back around to the southwest. The West Coast trough will be
picking up Pacific moisture from off the coast of California. This
will send moisture across the Divide.

Saturday evening and Sunday the trough begins to swing across the
Northwest, blowing through the region and Northeast Montana
Sunday night. Models are suggesting the storm becomes stacked and
cyclonic, with winds picking up. Prior to the cold front passing
through the area, models are suggesting an incursion of very warm
air pushing up through the area into Canada. The result could be
enhanced convective instability in place when the system moves
through. With the strength of this storm, and strong instability
in place, severe thunderstorms should be expected with the storm
front.

Although the models are closing together on this storm, there
still are timing and location differences that may make
difficulty in determining when strong storms may occur. But the
system is plenty wet, and once the front pushes through, much
cooler air follows.

Monday and beyond the storm does not appear to be ina hurry to
headeast, but remains in the general region - drifting north into
Canada, where it could produce wrap-around rain. Storm QPF totals
are hard to predict this far out, but this could produce
widespread wetting rains.

Model do show another trough moving into the Pacific Northwest by
mid-week.

Templer

&&

.AVIATION...

Today a low pressure trough/storm system drops out of British
Columbia and begins to swing across the Divide. The base of the
trough sends in moisture in the upper southwest flow that will
result in scattered showers with mostly general thunderstorms.
The area with the most unstable conditions will be around the
Yellowstone River valley, affecting mainly KGDV and KSDY with the
threat of strong storms. The period of TS for all sites will be
indicated by VCTS. Therefore be alert for amends for threatening
thunderstorms.

Winds increase to around 5-10kt this afternoon. Although the
clipper-like storm quickly moves across the region, a broad un-
focused surface low will limit surface winds. However, stronger
winds may be localized with any passing thunderstorm.

Templer

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 6, 2:27 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
327 AM MDT WED JUL 6 2016

MTZ016>027-059>062-070930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
327 AM MDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LARGE STORM SYSTEM AND COLD FRONT IS EXPECTED TO IMPACT
NORTHEAST MONTANA OVER THE WEEKEND. SEVERE STORMS ARE POSSIBLE
ON SUNDAY ALONG WITH HEAVY RAINFALL. ESTIMATED RAINFALL TOTALS
ARE UNCERTAIN AS WEATHER MODELS CONTINUE TO EVOLVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 6, 11:15 AM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1215 PM MDT WED JUL 6 2016

MTZ023-025-026-061900-
PRAIRIE MT-DAWSON MT-MCCONE MT-
1215 PM MDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCONE...
NORTHWESTERN PRAIRIE AND WEST CENTRAL DAWSON COUNTIES UNTIL 100 PM
MDT...

AT 1214 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTH OF BROCKWAY...OR 27 MILES SOUTHWEST OF CIRCLE...MOVING
NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROCKWAY...MCCLOUD...CROW ROCK AND WATKINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4686 10584 4686 10608 4718 10608 4739 10591
      4722 10519 4683 10567 4683 10583
TIME...MOT...LOC 1814Z 230DEG 20KT 4706 10584

BIGELBACH

The radar

The Glasgow radar (KGGW), 139 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Garfield

When
July 6, 11:35 AM MST
Where
Garfield County, 5.85 mi SW of Cohagen
Measured
0.75 in hail
Reported by
Public
Coordinates
46.960, -106.670

Public reported penny sized hail along with heavy rain and gusty winds.

Hail, Dawson

When
July 6, 12:00 PM MST to 12:15 PM MST
Where
Dawson County, 9.36 mi WNW of Hoyt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.000, -105.020

Trained spotter reported quarter sized hail lasting for 15 minutes along with 35 mph winds.

Hail, Dawson

When
July 6, 12:45 PM MST
Where
Dawson County, 2.8 mi SE of Glendive
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
47.070, -104.690

Park Ranger at Makoshika State Park reported ping pong ball sized hail.

Hail, Wibaux

When
July 6, 1:45 PM MST
Where
Wibaux County, 5.6 mi NNE of Beaver Hill Dot
Measured
1 in hail
Reported by
Public
Coordinates
47.070, -104.190

Public reported quarter sized hail and 50 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648035, 648036, 648040, 648042.